Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 66, NWS Lake Charles, LA

June 4, 2004St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 4, 2004, 3:17 PM CDT for St. Mary Parish, Louisiana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2004, 3:17 PM CDT (20:17 UTC)
Expired
Jun 4, 2004, 4:15 PM CDT
In force
58 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County St. Mary Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3435 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3435 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

614 
WUUS54 KLCH 042017
SVRLCH
LAC101-042115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
317 PM CDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. MARY PARISH IN SOUTH CENTRAL LOUISIANA

* UNTIL 415 PM CDT

* AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CHARENTON...AND MOVING SOUTHEAST AT 15 MPH.

* THIS STORM WILL BE NEAR...
  CHARENTON...BALDWIN BY 330 PM CDT
  FRANKLIN BY 340 PM CDT
  PATTERSON...BAYOU VISTA...BERWICK BY 415 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2993 9161 2982 9171 2978 9157 2970 9154
          2956 9129 2970 9113 2976 9136 2994 9147

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:50 PM CDT, 27 minutes earlier.

Area forecast discussion, Jun 4, 2:50 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
250 PM CDT FRI JUN  4 2004

.DISCUSSION...
CURRENT SFC ANALYSIS SHOWS WEAK PRESSURE GRADIENT OVER THE FORECAST
AREA THIS MORNING. KLCH 88D SHOWS ISOLATED SHRA/TSRA ABOUT 15 MILES
INLAND OF THE LA COAST...ALONG THE SLOWLY MOVING SEABREEZE
CONVERGENCE BOUNDARY.

THE NEXT RAIN PRODUCER IS OVER THE E OK THIS AFTERNOON...MOVING SE
IN THE NW FLOW ALOFT. THIS WAS EXPECTED...AS A VERY OBVIOUS VORT MAX
WAS NOTED IN THE H20 IMAGERY OVER E WY/SD YESTERDAY AFTERNOON. NOW
THE MOS GUIDANCE HAS CAUGHT UP WITH THIS THINKING...AND WENT WITH
CATEGORICAL POPS FOR LATE TONIGHT INTO SAT. SO...WILL KEEP MY
ELEVATED I HAD ISSUED YESTERDAY. HOWEVER...ALL OF THE MODELS ARE
INITIALIZING THIS FEATURE IN W OK...SO THE MODEL TRAJECTORY WILL BE
OFF AS WELL.

FOR SAT NIGHT...THE SHORTWAVE WILL BE PAST THE AREA...LEAVING
LITTLE PRECIP LEFT. FOR SUN...THE MODELS DIVERGE COMPLETELY FROM NO
PRECIP TO BACK TO 50%. IM GOING TO GO WITH 20% INLAND SE TX...30%
BPT...LCH...AND 40% FOR AEX...LFT BEING CLOSER TO THE MOISTURE
SOURCE. THE REASONING...THE MID/UPPER HIGH OVER THE W US WILL BE
BUILDING EAST. THIS SAME REASONING IS WHY I WILL BE GOING WITH
MINIMAL SHRA/TSRA ACTIVITY MON AND TUE.

FOR WED THROUGH FRI: AS THE MID/UPPER HIGH IS NOW OVER THE EASTERN
UNITED STATES...A LONGWAVE TROUGH DIGS SOUTH ACROSS THE WEST COAST...
PROVIDING THE AREA WITH A S TO SW FLOW ALOFT. THE PROBLEM AREA LIES
IN THE LARGE AND DISORGANIZED TROPICAL DISTURBANCE IN THE EASTERN
PACIFIC SOUTH OF MEXICO. THE TROF LOOKS LIKE IT WILL BE DEEP ENOUGH
TO RECURVE MOST OF THE MOISTURE FROM THIS ENTITY OVER OLD MEXICO...
AND INTO THE WESTERN GULF TO PROVIDE SE TX/S LA FOR A HEALTHY CHANCE
OF PRECIP WED-FRI. WILL TREND POPS UP IN THE EXTENDED TO REFLECT THIS
CHANGE.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  74  87  72  90 /  30  50   0  30
BPT  73  90  74  90 /  30  50   0  30
AEX  71  85  70  89 /  50  70  30  30
LFT  74  85  71  90 /  30  70  30  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

08/08
Hazardous weather outlook, Jun 4, 6:00 AM CDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT FRI JUN 4 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
051100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
600 AM CDT FRI JUN 4 2004

.DAY ONE...TODAY AND TONIGHT...
SEVERE WEATHER IS NOT EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A DISTURBANCE ALOFT MAY SET-OFF SCATTERED STRONG THUNDERSTORMS ON
SATURDAY, ESPECIALLY ACROSS SOUTHEAST TEXAS AND ACROSS SOUTHWEST
AND WEST CENTRAL LOUISIANA. OTHERWISE, TYPICAL AFTERNOON SHOWERS AND
THUNDERSTORMS WILL BE THE RULE FOR SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

21

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.